Wisconsin, 2008

Flash Flooding and Lightning Strikes in Wisconsin, July 10 to 11, 2008

July 10 to 11, 2008 · NWS MKX · 6 events in 3 counties and zones

A series of thunderstorms developed into clusters and short lines that moved east-southeast through southern Wisconsin. Due to a moist atmosphere, heavy rains were reported overnight in the range of 1 inch to slightly over 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A series of thunderstorms developed into clusters and short lines that moved east-southeast through southern Wisconsin. Due to a moist atmosphere, heavy rains were reported overnight in the range of 1 inch to slightly over 4 inches. Due to a saturated ground, flash flooding was the result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 10, 2:35 PM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 2:35 PM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT THU JUL 10 2008

.SHORT TERM...

.TONIGHT...SEVERE CONVECTION EXPECTED THROUGH MID EVENING ACROSS
SOUTHERN WISCONSIN. CURRENT CONVECTION ACROSS THE FORECAST AREA
ASSOCIATED WITH MID LEVEL CYCLONIC VORTICITY MAXIMUM PER SPC
MESOSCALE DISCUSSION...AND LOW LEVEL MOISTURE ADVECTION AND
CONVERGENCE. MEAN LAYER CAPES OF 1000 TO 1500 J/KG...COMBINED WITH
DEEP LAYER 0-6KM SHEAR OF 35 TO 40 KNOTS...SETTING UP FAVORABLE
SEVERE WEATHER ENVIRONMENT. LARGE HAIL AND DOWNBURST WINDS ARE THE
EXPECTED HAZARDS WITH THIS BATCH OF STORMS.

SECOND BATCH OF SEVERE CONVECTION EXPECTED TO AFFECT THE AREA LATER
TONIGHT...AS IT MOVES SOUTHEAST INTO THE AREA FROM EASTERN MINNESOTA
AND SOUTHWESTERN WISCONSIN. WOULD EXPECT MORE OF A DAMAGING STRAIGHT
LINE WIND HAZARD WITH THIS CONVECTION...AS IT IS EXPECTED TO BE MORE
LINEAR IN NATURE GIVEN UNIDIRECTIONAL EFFECTIVE SHEAR.

EXPECT CONVECTION TO GRADUALLY WIND DOWN LATER THIS EVENING AND
OVERNIGHT...AS CAPPED WARM SECTOR AIRMASS PUSHES INTO THE AREA...AND
LIFTING MECHANISMS EXIT. MILD LOWS IN THE MID TO UPPER 60S EXPECTED
ACROSS THE AREA...FROM SIMILAR READINGS ACROSS SOURCE REGION ACROSS
NORTHEAST MISSOURI.

18Z NAM HAS WARM FRONTAL BOUNDARY NEAR OF JUST NORTH OF THE
FORECAST AREA FRIDAY MORNING. CAPES RISE TO 4000 J/KG ALONG THIS
BOUNDARY AS IT PUSHES NORTH. NAM IS A BIT QUICKER THAN GFS IN
APPROACHING COLD FRONT. WILL GO TOWARDS THIS SLIGHTLY QUICKER
MOVEMENT. EVEN SO THE FORECAST AREA MAY LACK A TRIGGER FOR
AFTERNOON AND EVENING THUNDERSTORM INITIATION. HOWEVER WITH CAPES
AROUND 3000 J/KG WITH LITTLE CAP SEEN IN THE 12Z NAM
SOUNDINGS...SOME THUNDERSTORMS MAY STILL DEVELOP.

BOTH MODELS WOULD TAKE COLD FRONT THROUGH DURING THE CONVECTIVE
MINIMUM TIME SATURDAY MORNING. HOWEVER ANY UPSTREAM MCS WOULD
STILL BRING A SEVERE THREAT.

WITH COLD AIR ALOFT SMALL CHANCE OF SHOWERS SUNDAY AFTERNOON NORTH
OF MILWAUKEE. HOWEVER SOUNDINGS ARE FAIRLY DRY...SO THIS WOULD BE
ONLY A SLIGHT CHANCE.

LARGE HIGH BECOMES CENTERED OVER THE MID MISSISSIPPI VALLEY SUNDAY
NIGHT. WARM AIR ADVECTION ON BACK SIDE OF HIGH GENERATES SOME
PRECIPITATION NORTH OF THE FORECAST AREA TUESDAY.

.LONG TERM...

GFS AND ECMWF ARE FAIRLY SIMILAR WITH GOING TO A MOVE ZONAL JET
ACROSS FAR SOUTHERN CANADA TUESDAY THROUGH THURSDAY. FRONTAL
BOUNDARY TO PUSH ACROSS WISCONSIN WEDNESDAY...WITH AN INCREASING
CHANCE OF THUNDERSTORMS. TIMING AND STRENGTH OF FRONT IS A BIT
DIFFERENT BETWEEN ECMWF AND GFS...WITH ECMWF BRINGING MUCH MORE
PRECIPITATION ON THURSDAY THAN GFS.

&&

.AVIATION...
EXPECT PREVAILING VFR CONDITIONS THROUGH 00Z SATURDAY.
SCATTERED CONVECTION...SOME SEVERE...MAY AFFECT THE TAF SITES
THROUGH MID EVENING. HOWEVER...GIVEN SCATTERED NATURE...WILL JUST
INCLUDE THE CB SUFFIX ON THE CLOUD GROUPS FOR NOW. DID TRY TO TIME
POSSIBLE LINEAR CONVECTION EARLY THIS EVENING THROUGH THE TAF SITES.
MAY SEE MVFR CEILINGS AND IFR VISIBILITIES WITHIN THUNDERSTORM
DOWNDRAFTS...ALONG WITH GUSTY WINDS.

GIVEN THE MOISTURE ADVECTION INTO THE AREA LATER TONIGHT...MAY SEE
SOME MVFR FOG IN LOW LYING AREAS...BUT LEFT OUT OF TAFS FOR NOW.
WINDS SHOULD BE STRONG ENOUGH TO PREVENT ANYTHING WIDESPREAD FROM
FORMING. GUSTY SOUTH TO SOUTHWEST WINDS MAY OCCUR FRIDAY
AFTERNOON...WITH GOOD MIXING FROM THE LOW LEVELS.

&&

.MARINE...SEVERE CONVECTION EXPECTED THROUGH MID EVENING AS
DESCRIBED IN MAIN DISCUSSION. MAY SEE FREQUENT SMALL CRAFT ADVISORY
WIND GUSTS ON FRIDAY AFTERNOON...WITH MIXING OF WINDS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...08/WOOD
Hazardous weather outlook, Jul 10, 7:16 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
816 PM CDT THU JUL 10 2008

WIZ046-047-051-052-056>060-062>072-111100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
816 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS ALL OF SOUTHERN WISCONSIN. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. HOWEVER...IT APPEARS
THAT THE RISK FOR SEVERE WEATHER WOULD BE ISOLATED AT BEST ACROSS
SOUTHERN WISCONSIN.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. A PORTION
OF THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH THE STRETCH OF THE RIVER NEAR NEWVILLE
STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES WILL RISE INTO THE MID TO UPPER 90S FRIDAY
AFTERNOON...MAINLY AWAY FROM LAKE MICHIGAN. HEAT INDEX VALUES OF
AROUND 90 ARE EXPECTED IN MILWAUKEE COUNTY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON. THERE IS
A CHANCE OF THUNDERSTORMS FRIDAY EVENING...WITH THUNDERSTORMS
BECOMING LIKELY OVERNIGHT FRIDAY NIGHT. THERE IS ALSO A SLIGHT RISK
FOR SEVERE STORMS OVERNIGHT FRIDAY NIGHT ACROSS MAINLY SOUTH CENTRAL
WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING ACROSS SOUTH
CENTRAL WISCONSIN...AND ALL DAY SATURDAY ACROSS MAINLY SOUTHEAST
WISCONSIN. THERE IS A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY.

A PORTION OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD THROUGH
THE END OF THE WEEK...HOWEVER RIVER LEVELS WILL CONTINUE TO SLOWLY
FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

LMZ643>646-111100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
816 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
HAZARDS. HOWEVER...IT APPEARS THAT THE RISK FOR SEVERE WEATHER WOULD
BE ISOLATED AT BEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND GUSTS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA FRIDAY
AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING...WITH STORMS
BECOMING LIKELY OVERNIGHT FRIDAY NIGHT. THERE IS A CHANCE OF
THUNDERSTORMS SATURDAY...AND AGAIN NEXT WEDNESDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 10, 6:34 PM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     COLUMBUS                43.34N 89.03W
07/10/2008  M48.00 MPH       COLUMBIA           WI   MESONET

            CORRECTED...ANOTHER HIGHER GUST WAS MEASURED ABOUT 3
            MINUTES AFTER THE 43 MPH GUST. MEASURED AT COLUMBUS
            ELEMENTARY SCHOOL.

&&

LAMERS
Special weather statement, Jul 10, 6:37 PM CST, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
737 PM CDT THU JUL 10 2008

WIZ046-047-051-052-056>060-062>072-110200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
737 PM CDT THU JUL 10 2008

...SEVERE THUNDERSTORM WATCH NUMBER 677 REMAINS IN EFFECT UNTIL 10
PM CDT FOR LAFAYETTE COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LINE OF SEVERE STORMS HAS PUSHED OUT OVER LAKE MICHIGAN AND SOUTH
INTO NORTHERN ILLINOIS. RESIDUAL LIGHT RAIN WILL CONTINUE ACROSS FAR
EASTERN AND SOUTHERN WISCONSIN UNTIL 800 TO 815 PM. THERE IS STILL A
CHANCE A SEVERE STORM WILL PUSH INTO LAFAYETTE COUNTY THIS EVENING
AS THE LINE CURVES NORTHWEST INTO SOUTHWEST WISCONSIN.

THIS LINE HAS BEEN BACKBUILDING AND TRAINING OVER THE SAME AREAS
OVER FAR SOUTHWEST WISCONSIN AND NORTHEAST IOWA. TORRENTIAL RAINFALL
IS OCCURRING WITH THESE STORMS...AND FLASH FLOOD POTENTIAL REMAINS
HIGH ACROSS SOUTHWEST LAFAYETTE COUNTY.

IF YOU HAVE EXPERIENCED SEVERE WEATHER OR HAVE FOUND DAMAGE...PLEASE
RELAY THAT INFORMATION TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

BORGHOFF
Local storm report, Jul 10, 6:38 PM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     MONTELLO                43.79N 89.33W
07/10/2008  M47 MPH          MARQUETTE          WI   PUBLIC

            MEASURED ON A PRIVATELY OWNED WEATHER STATION IN
            MONTELLO.

&&

LAMERS
Local storm report, Jul 10, 6:47 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
747 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 NNW CEDARBURG         43.31N 88.00W
07/10/2008  M0.75 INCH       OZAUKEE            WI   TRAINED SPOTTER

            DELAYED REPORT FROM EARLIER. SUBMITTED BY A COCORAHS
            OBSERVER.

0120 PM     HAIL             1 N CEDARBURG           43.31N 87.99W
07/10/2008  E0.75 INCH       OZAUKEE            WI   TRAINED SPOTTER

            HAIL LASTED FOR 10 MINUTES

0125 PM     HAIL             GRAFTON                 43.32N 87.95W
07/10/2008  E0.50 INCH       OZAUKEE            WI   TRAINED SPOTTER

0127 PM     TSTM WND DMG     1 SW SAUKVILLE          43.37N 87.96W
07/10/2008                   OZAUKEE            WI   LAW ENFORCEMENT

            A TREE BLOWN DOWN INTO A ROADWAY.

0430 PM     TSTM WND DMG     LIME RIDGE              43.47N 90.16W
07/10/2008                   SAUK               WI   POST OFFICE

            A LARGE TREE WAS BLOWN DOWN. TIME WAS ESTIMATED.

0435 PM     TSTM WND DMG     LA VALLE                43.58N 90.13W
07/10/2008                   SAUK               WI   LAW ENFORCEMENT

            TREES DOWN AROUND LA VALLE. DELAYED REPORT FROM THE SAUK
            COUNTY SHERIFF DEPT.

0440 PM     TSTM WND DMG     REEDSBURG               43.53N 90.00W
07/10/2008                   SAUK               WI   LAW ENFORCEMENT

            TREES BLOWN DOWN BLOCKING MULTIPLE ROADWAYS. REPORT FROM
            THE SAUK COUNTY SHERIFF DEPT.

0440 PM     TSTM WND DMG     REEDSBURG               43.53N 90.00W
07/10/2008                   SAUK               WI   LAW ENFORCEMENT

            TREE BRANCHES BLOWN DOWN. STRONG WINDS WERE REPORTED AS
            THE STORM MOVED THROUGH.

0455 PM     TSTM WND DMG     BARABOO                 43.47N 89.74W
07/10/2008                   SAUK               WI   LAW ENFORCEMENT

            TREES DOWN AROUND BARABOO. REPORT FROM THE SAUK COUNTY
            SHERIFF DEPT.

0507 PM     TSTM WND DMG     5 SW PORTAGE            43.50N 89.54W
07/10/2008                   COLUMBIA           WI   LAW ENFORCEMENT

            TREE BLOWN DOWN ALONG HIGHWAY 33 JUST WEST OF INTERSTATE
            90.

0510 PM     TSTM WND GST     WESTFIELD               43.88N 89.49W
07/10/2008  M48.00 MPH       MARQUETTE          WI   MESONET

            48MPH WIND GUST FROM THE WNW. SUSTAINED 30 MPH WINDS
            RECORDED AT THE PRESENT TIME...ABOUT 5 MINUTES AFTER THE
            INITIAL GUST FRONT.

0512 PM     TSTM WND DMG     WESTFIELD               43.88N 89.49W
07/10/2008                   MARQUETTE          WI   LAW ENFORCEMENT

            TREES WERE REPORTED DOWN...SOME ACROSS ROADWAYS. THE
            DEPUTY/S CAR WAS ROCKING IN THE WIND.

0514 PM     TSTM WND DMG     PORTAGE                 43.55N 89.47W
07/10/2008                   COLUMBIA           WI   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES IN THE CITY OF PORTAGE.

0515 PM     TSTM WND DMG     PACKWAUKEE              43.76N 89.46W
07/10/2008                   MARQUETTE          WI   LAW ENFORCEMENT

            MANY TREES REPORTED DOWN COUNTYWIDE...BUT ESPECIALLY
            BETWEEN OXFORD AND MONTELLO.

0518 PM     TSTM WND DMG     CROSS PLAINS            43.11N 89.65W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            TREES DOWN AT HIGHWAY P AND HIGHWAY 14 IN CROSS PLAINS.

0520 PM     TSTM WND DMG     PACKWAUKEE              43.76N 89.46W
07/10/2008                   MARQUETTE          WI   AMATEUR RADIO

            3 INCH DIAMETER TREE LIMBS DOWN.

0522 PM     TSTM WND DMG     LINDEN                  42.92N 90.27W
07/10/2008                   IOWA               WI   LAW ENFORCEMENT

            TREE REPORTED DOWN.

0525 PM     TSTM WND DMG     3 SW WAUNAKEE           43.16N 89.49W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            TREES DOWN.

0525 PM     TSTM WND GST     2 NNW PARDEEVILLE       43.56N 89.32W
07/10/2008  M53.00 MPH       COLUMBIA           WI   MESONET

            MEASURED AT THE PARDEEVILLE RAWS SITE.

0527 PM     TSTM WND DMG     2 SW SHOREWOOD HILLS    43.06N 89.47W
07/10/2008                   DANE               WI   TRAINED SPOTTER

            1 TO 2 FOOT DIAMETER TREES DOWN.

0527 PM     TSTM WND DMG     NW MADISON              43.08N 89.38W
07/10/2008                   DANE               WI   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER TREE LIMBS DOWN JUST SOUTH OF THE UW
            CAMPUS.

0531 PM     TSTM WND GST     MONTELLO                43.79N 89.33W
07/10/2008  M47.00 MPH       MARQUETTE          WI   PUBLIC

            MEASURED ON A PRIVATELY OWNED WEATHER STATION IN
            MONTELLO.

0532 PM     TSTM WND DMG     1 W PRINCETON           43.85N 89.15W
07/10/2008                   GREEN LAKE         WI   LAW ENFORCEMENT

            A LARGE TREE DOWN ON A TRAILER. TREES ON WIRES ALSO
            SOUTHWEST OF THE CITY OF PRINCETON.

0533 PM     TSTM WND DMG     6 NE MADISON            43.14N 89.30W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            PART OF A ROOF BLOWN OFF A GARAGE.

0534 PM     TSTM WND DMG     DALTON                  43.66N 89.21W
07/10/2008                   GREEN LAKE         WI   FIRE DEPT/RESCUE

            A ROOF TAKEN OFF A LUMBERYARD.

0535 PM     TSTM WND DMG     1 E MADISON             43.08N 89.36W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            MANY REPORTS OF TREES DOWN COUNTYWIDE. ALSO TRAFFIC
            LIGHTS AND SIGNS BLOWN DOWN ON THE EAST SIDE OF MADISON.

0535 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/10/2008                   DANE               WI   TRAINED SPOTTER

            1 TO 1.5 FOOT DIAMETER TREES SNAPPED.

0535 PM     TSTM WND GST     NW MADISON              43.08N 89.38W
07/10/2008  M53.00 MPH       DANE               WI   MESONET

            SUSTAINED WINDS OF 33 MPH...GUST TO 52.8 MPH ON THE UW
            ATMOSPHERIC SCIENCES BUILDING.

0535 PM     TSTM WND DMG     4 NE MADISON            43.12N 89.33W
07/10/2008                   DANE               WI   TRAINED SPOTTER

            REPORTED JUST SOUTH OF TRUAX FIELD. LARGE TREES AND A
            LIGHT POLE BLOWN DOWN. ALSO LARGE TREE LIMBS 8 INCHES IN
            DIAMETER BLOCKING ROAD.

0535 PM     TSTM WND GST     MARQUETTE               43.75N 89.14W
07/10/2008  M45.00 MPH       GREEN LAKE         WI   TRAINED SPOTTER

0536 PM     TSTM WND GST     2 SW MARQUETTE          43.73N 89.17W
07/10/2008  E60.00 MPH       GREEN LAKE         WI   FIRE DEPT/RESCUE

            TREES REPORTED DOWN.

0537 PM     TSTM WND GST     W MCFARLAND             43.02N 89.29W
07/10/2008  E60.00 MPH       DANE               WI   AMATEUR RADIO

0537 PM     TSTM WND DMG     3 NW BELLEVILLE         42.89N 89.58W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            8 TO 10 LARGE OLD GROWTH TREES DOWNED NEAR MONTROSE.

0537 PM     TSTM WND DMG     2 W FITCHBURG           42.99N 89.46W
07/10/2008                   DANE               WI   AMATEUR RADIO

            12 TO 18 INCH DIAMETER TREE LIMB DOWN.

0538 PM     TSTM WND DMG     MCFARLAND               43.02N 89.29W
07/10/2008                   DANE               WI   LAW ENFORCEMENT

            HIGH WINDS BLEW DOWN A HOUSE ACCORDING TO DANE COUNTY
            SHERIFF.

0543 PM     TSTM WND GST     GREEN LAKE              43.84N 88.96W
07/10/2008  M51.00 MPH       GREEN LAKE         WI   TRAINED SPOTTER

0546 PM     TSTM WND GST     COLUMBUS                43.34N 89.03W
07/10/2008  M48.00 MPH       COLUMBIA           WI   MESONET

            CORRECTED...ANOTHER HIGHER GUST WAS MEASURED ABOUT 3
            MINUTES AFTER THE 43 MPH GUST. MEASURED AT COLUMBUS
            ELEMENTARY SCHOOL.

0550 PM     TSTM WND GST     1 NW RIPON              43.86N 88.86W
07/10/2008  E55.00 MPH       FOND DU LAC        WI   TRAINED SPOTTER

            VISIBILITY ABOUT 500 FEET.

0556 PM     TSTM WND DMG     BEAVER DAM              43.46N 88.84W
07/10/2008                   DODGE              WI   LAW ENFORCEMENT

            TREES DOWN ON WIRES IN BEAVER DAM.

0558 PM     TSTM WND DMG     2 S ALBANY              42.68N 89.44W
07/10/2008                   GREEN              WI   LAW ENFORCEMENT

            2 TREES DOWN SOUTH OF ALBANY. ALSO A TREE DOWN AROUND
            MONROE.

0600 PM     TSTM WND DMG     BRANDON                 43.74N 88.78W
07/10/2008                   FOND DU LAC        WI   LAW ENFORCEMENT

            SOME TREE BRANCHES DOWN AROUND WESTERN FOND DU LAC
            COUNTY.

0608 PM     TSTM WND DMG     1 NW JEFFERSON          43.02N 88.82W
07/10/2008                   JEFFERSON          WI   PUBLIC

            STRONG WINDS BLEW DOWN NUMEROUS TENTS AT THE JEFFERSON
            COUNTY FAIRGROUNDS.

0608 PM     TSTM WND DMG     JEFFERSON               43.01N 88.81W
07/10/2008                   JEFFERSON          WI   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES IN THE CITY OF JEFFERSON.

0609 PM     TSTM WND GST     2 N JANESVILLE          42.71N 89.02W
07/10/2008  E75.00 MPH       ROCK               WI   PUBLIC

            REPORT WAS RELAYED BY THE NWS LA CROSSE. UNSURE WHETHER
            OR NOT WIND GUST WAS ESTIMATED OR MEASURED...BUT POWER
            LINES WERE REPORTED DOWN AS WELL.

0609 PM     TSTM WND GST     JANESVILLE              42.68N 89.02W
07/10/2008  E70.00 MPH       ROCK               WI   PUBLIC

            WIND GUSTS ESTIMATED 70 MPH OR POSSIBLY HIGHER. TREES AND
            POWER LINES DOWN.

0610 PM     TSTM WND GST     1 NE JANESVILLE         42.69N 89.00W
07/10/2008  E65.00 MPH       ROCK               WI   PUBLIC

0610 PM     TSTM WND DMG     JOHNSON CREEK           43.08N 88.77W
07/10/2008                   JEFFERSON          WI   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES IN JOHNSON CREEK. ALSO A REPORT
            OF A LIGHTNING STRIKE ON A HOUSE...BUT THAT IS
            UNCONFIRMED AT THIS TIME.

0617 PM     TSTM WND DMG     WHITEWATER              42.83N 88.74W
07/10/2008                   WALWORTH           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN WHITEWATER.

0618 PM     TSTM WND GST     WHITEWATER              42.83N 88.74W
07/10/2008  E51.00 MPH       WALWORTH           WI   MESONET

            MEASURED AT UW-WHITEWATER.

0622 PM     TSTM WND GST     3 SE SULLIVAN           42.98N 88.55W
07/10/2008  M58.00 MPH       JEFFERSON          WI   OFFICIAL NWS OBS

            MEASURED 50 KNOT WIND GUST AT THE NWS OFFICE IN SULLIVAN.
            VERY LOW VISIBILITY DUE TO WIND DRIVEN RAIN.

0628 PM     TSTM WND GST     STONE BANK              43.14N 88.41W
07/10/2008  E55.00 MPH       WAUKESHA           WI   TRAINED SPOTTER

0630 PM     TSTM WND DMG     DARIEN                  42.60N 88.71W
07/10/2008                   WALWORTH           WI   LAW ENFORCEMENT

            TREES AND TREE BRANCHES REPORTED DOWN IN THE WESTERN PART
            OF WALWORTH COUNTY. DARIEN WAS SPECIFICALLY MENTIONED.

0632 PM     TSTM WND DMG     EAGLE                   42.88N 88.47W
07/10/2008                   WAUKESHA           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ACROSS WAUKESHA COUNTY. THE
            EAGLE AND DOUSMAN AREAS WERE SPECIFICALLY MENTIONED.

0635 PM     TSTM WND GST     OCONOMOWOC              43.11N 88.50W
07/10/2008  E45.00 MPH       WAUKESHA           WI   NWS EMPLOYEE

            ESTIMATED WIND GUSTS OF 40 TO 45 MPH AS THE LINE PASSED.

0643 PM     TSTM WND GST     WAUKESHA                43.01N 88.24W
07/10/2008  M51.00 MPH       WAUKESHA           WI   TRAINED SPOTTER

            MEASURED IN DOWNTOWN WAUKESHA.

0644 PM     TSTM WND DMG     4 NW WATERFORD          42.80N 88.27W
07/10/2008                   RACINE             WI   LAW ENFORCEMENT

            TREES DOWN ON POWER LINES ON COUNTY TRUNK O BETWEEN
            HIGHWAY 83 AND COUNTY TRUNK L.

0645 PM     TSTM WND GST     2 N WAUKESHA            43.04N 88.24W
07/10/2008  M46.00 MPH       WAUKESHA           WI   AWOS

            MEASURED AT KUES - WAUKESHA COUNTY AIRPORT.

0713 PM     FLASH FLOOD      BENTON                  42.57N 90.38W
07/10/2008                   LAFAYETTE          WI   LAW ENFORCEMENT

            STREET FLOODING IN THE CITY OF BENTON.

&&

REPORT SUMMARY...INCLUDES HAIL 1/2 INCH DIAMETER OR GREATER AND WINDS
OF 45 MPH OR GREATER.

LAMERS
Special weather statement, Jul 10, 7:15 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
815 PM CDT THU JUL 10 2008

WIZ046-047-051-052-056>060-062>072-110215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
815 PM CDT THU JUL 10 2008

...SEVERE THUNDERSTORM WATCH NUMBER 677 CANCELLED...

AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ALL
OF THE THUNDERSTORM ACTIVITY HAS PUSHED WELL SOUTH OF WISCONSIN. ONE
THUNDERSTORM REMAINS OVER FAR WESTERN GRANT COUNTY...BUT THIS STORM
SHOULD REMAIN SOUTHWEST OF LAFAYETTE COUNTY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY REFIRE AGAIN LATER TONIGHT
AS A WARM FRONT APPROACHES WISCONSIN. BEHIND THIS FRONT...THE
THUNDERSTORM THREAT SHOULD END FOR MUCH OF THE DAY FRIDAY WITH
HOT...HUMID...AND BREEZY CONDITIONS BY AFTERNOON. A COLD FRONT WILL
THEN TRACK ACROSS WISCONSIN FRIDAY NIGHT...BRINGING THE NEXT CHANCE
FOR SEVERE THUNDERSTORMS.

IF YOU HAVE EXPERIENCED SEVERE WEATHER OR HAVE FOUND DAMAGE THIS
EVENING...PLEASE GIVE THAT INFORMATION TO LOCAL LAW ENFORCEMENT FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

BORGHOFF
Local storm report, Jul 10, 7:40 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
840 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 SSE WHITEWATER        42.79N 88.71W
07/10/2008                   WALWORTH           WI   TRAINED SPOTTER

            A 2 FOOT DIAMETER TREE REPORTED DOWN ON CLOVER VALLEY
            ROAD 3.5 MILES SSE OF WHITEWATER. OTHER TREES REPORTED
            DOWN ABOUT 2.4 MILES SSE OF WHITEWATER.

&&

BORGHOFF

The radar

The Milwaukee radar (KMKX), 13 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 3 flash flood. Local standard time, as filed.

Lightning, Waukesha

When
July 10, 11:45 PM CST
Where
Waukesha County, 3 mi S of Oconomowoc
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.077, -88.480

Lightning struck a home and started a fire that damaged the structure.

Lightning, Waukesha

When
July 10, 11:55 PM CST
Where
Waukesha County, 3.4 mi SSE of Oconomowoc
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.075, -88.454

Lightning struck a home and started a fire that extensively damaged the structure.

Lightning, Dane

When
July 11, 12:30 AM CST
Where
Dane County, 4 mi W of Downtown Madison
Property damage
$20,000
Reported by
Newspaper
Coordinates
43.070, -89.499

Lightning struck a home and started a fire that resulted in roof damage.

Flash Flood, Dane

When
July 11, 1:00 AM CST to 2:00 AM CST
Where
Dane County, 2 mi W of Downtown Madison to Downtown Madison
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.070, -89.460

A series of thunderstorms dumped heavy rains of 1 to 3 inches within an hour or two that generated flash flooding. May urban roads were flooded with fast-flowing water of 1 to 2 feet in depth. Basement flooding was noted with damage to contents.

Flash Flood, Sauk

When
July 11, 2:00 AM CST to 5:30 AM CST
Where
Sauk County, La Valle to 3 mi SW of Loganville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.580, -90.130

A series of thunderstorms dumped 2 to 4 inches of rain in Sauk County that resulted in flash flooding. Several county roads were closed due to fast-flowing water depths of 1 to 2 feet. Basement flooding was noted, and there was some shoulder gravel washouts. A semi-tractor trailer stalled in deep water on a road near Loganville after the current pushed the truck off the road, and the driver had to be rescued.

Flash Flood, Dane

When
July 11, 3:45 AM CST to 5:30 AM CST
Where
Dane County, 3 mi WSW of Downtown Madison to 3 mi E of Mc Farland
Cause
Heavy Rain
Property damage
$30,000
Reported by
Unknown
Coordinates
43.053, -89.475

A series of thunderstorms dumped heavy rains that resulted in fast-flowing water depths of 1 to 3 feet on urban strees. One person in Madison had to be rescued when their car stalled in 3 feet of water. Several roads were closed due to high water levels. Basement flooding was noted with damage to contents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124629, 124628, 124617, 124613, 120259, 120265.